Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 322, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 27, 2014, 6:42 PM CDT for Graham County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2014, 6:42 PM CDT (23:42 UTC)
- Expired
- Aug 27, 2014, 7:07 PM CDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Graham County, KS
The radar
The Goodland radar (KGLD), 163 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
516
WUUS53 KGLD 272342
SVRGLD
KSC065-280045-
/O.NEW.KGLD.SV.W.0322.140827T2342Z-140828T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM CDT WED AUG 27 2014
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GRAHAM COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 745 PM CDT
* AT 642 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PENOKEE...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HILL CITY...MORLAND...BOGUE...NICODEMUS...SAINT PETER AND PENOKEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3918 9961 3917 10011 3938 10012 3949 9960
TIME...MOT...LOC 2342Z 261DEG 14KT 3930 10000
HAIL...1.25IN
WIND...60MPH
$$
DR1 follow-up statement
360
WWUS53 KGLD 280007
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM CDT WED AUG 27 2014
KSC065-280017-
/O.CAN.KGLD.SV.W.0322.000000T0000Z-140828T0045Z/
GRAHAM KS-
707 PM CDT WED AUG 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL....
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3918 9961 3917 10011 3938 10012 3949 9960
TIME...MOT...LOC 0002Z 261DEG 14KT 3932 9988
$$
DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:09 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 27, 2:09 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 109 PM MDT WED AUG 27 2014 .SHORT TERM...(THIS AFTERNOON THROUGH THURSDAY) ISSUED AT 1222 PM MDT WED AUG 27 2014 MESSY SITUATION WITH MOIST SOUTHEASTERLY LOW LEVEL FLOW BENEATH LARGE UPPER LOW OVER NW COLORADO WHICH WILL SEND A SERIES OF IMPULSES NORTHEAST OVER THE AREA. AS CLOUDS CONTINUE TO THIN OUT THIS AFTERNOON...SFC HEATING WILL GENERATE POCKETS OF MODERATE INSTABILITY WITH TSRA DEVELOPING BY EARLY AFTERNOON. WV SATELLITE SHOWS THE FIRST UPPER SHORT WAVE TROUGH LIFTING INTO EASTERN COLORADO AT THE MOMENT WHICH WILL ENHANCE PRECIP CHANCES THIS AFTERNOON AND EVENING OVER WESTERN KANSAS AND SOUTHWEST NEBRASKA. A FEW STORMS WILL BECOME SEVERE WITH MAINLY A LARGE HAIL THREAT. A SECOND SHORT WAVE TROUGH CLOSER TO THE UPPER LOW WILL MOVE ACROSS CENTRAL COLORADO THIS AFTERNOON WHICH WILL GENERATE A SECOND AREA OF TSRA WHICH WILL REACH EASTERN COLORADO AND WESTERN KANSAS THIS EVENING...CONTINUING TONIGHT. POTENTIAL FOR SEVERE AGAIN THIS EVENING IN WESTERN COUNTIES WITH THE SECOND ROUND OF STORMS WHICH WILL TRANSITION TO MORE OF A HEAVY RAIN THREAT OVERNIGHT. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 1256 PM MDT WED AUG 27 2014 UPPER TROUGH AXIS WILL MOVE ACROSS THE FORECAST AREA THURSDAY NIGHT WITH SCATTERED THUNDERSTORMS. BEST MOISTURE AND INSTABILITY WILL BE IN EASTERN AREAS...BUT DEEP LAYER SHEAR WILL BE FAIRLY LOW SO OVERALL SEVERE THREAT LOOKS LIMITED. STORMS WILL END WEST TO EAST AFTER MIDNIGHT. ISOLATED SHOWERS/THUNDERSTORMS MAY LINGER IN FAR EASTERN AREAS FRIDAY MORNING...OTHERWISE FRIDAY WILL BE DRY AS SHORTWAVE RIDGING DEVELOPS. THE RIDGE BREAKS DOWN RATHER QUICKLY AS NEXT TROUGH DIGS INTO THE NORTHERN ROCKIES ON SATURDAY. DISTURBANCES ROTATING AROUND THE BASE OF THE TROUGH OUT OF NORTHERN COLORADO WILL BRING SLIGHT THUNDERSTORM CHANCES SATURDAY NIGHT AND SLIGHTLY BETTER CHANCES SUNDAY AFTERNOON AND SUNDAY NIGHT. THAT SYSTEM WILL SLOWLY LIFT NORTHWARD EARLY NEXT WEEK...BUT WILL BE CLOSE ENOUGH ON MONDAY FOR CONTINUED LOW CHANCES OF SHOWERS/THUNDERSTORMS. PRECIPITATION CHANCES WILL BEGIN TO DECLINE TUESDAY AND WEDNESDAY WITH A RIDGE REBUILDING ACROSS THE SOUTHERN PLAINS. TEMPERATURES WILL BE NEAR NORMAL ON FRIDAY...ABOVE NORMAL OVER THE WEEKEND...SLIGHTLY BELOW NORMAL MONDAY AND TUESDAY AND THEN NEAR NORMAL ON WEDNESDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1222 PM MDT WED AUG 27 2014 LARGE SLOW-MOVING UPPER LOW OVER NORTHWEST COLORADO WILL IMPACT BOTH TAF SITES WITH BROKEN TO OVERCAST SKIES AND SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH THE TAF PERIOD. A SURFACE LOW WILL ULTIMATELY FORM OVER SOUTHERN COLORADO THIS EVENING AND MOVE INTO WESTERN KANSAS TONIGHT. CEILINGS WILL BE FL030-040 THIS AFTERNOON AND EVENING WITH CONDITIONS DETERIORATING OVERNIGHT TO IFR AS THE LOW MOVES CLOSER. TSRA WILL BE HIT AND MISS VARIETY FROM 18Z-22Z WITH BEST CHANCES AFTER 02Z AT KGLD AND AFTER 22Z AT KMCK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DLF LONG TERM...024 AVIATION...DLF
Hazardous weather outlook, Aug 27, 11:45 AM CDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED AUG 27 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT WED AUG 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT TWO ROUNDS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS THE TRI-STATE REGION. THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT ACROSS WESTERN KANSAS AND SOUTHWEST NEBRASKA. SOME OF THESE STORMS WILL BECOME SEVERE WITH HAIL TO THE SIZE OF WALNUTS BEING THE MAIN THREAT AS THEY MOVE NORTHEAST AROUND 25 MPH. FURTHER WEST OVER COLORADO...STRONG TO SEVERE STORMS WILL DEVELOP THIS AFTERNOON OVER THE FRONT RANGE WHICH WILL MOVE INTO EASTERN COLORADO THIS EVENING AND INTO AND WESTERN KANSAS AND SOUTHWEST NEBRASKA LATER THIS EVENING AND OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS EARLY ON...WITH THE SEVERE WEATHER THREAT DIMINISHING DURING THE EVENING AS STORMS TRANSITION TO MORE OF A HEAVY RAIN THREAT OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE STORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON AND EVENING EAST OF HIGHWAY 27. LARGE HAIL UP TO HALF DOLLAR SIZE WILL BE POSSIBLE WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SEVERE WEATHER REPORTS THROUGH SOCIAL MEDIA AND BY PHONE ARE APPRECIATED. DLF
In the hours before
Special weather statement, Aug 27, 4:53 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 353 PM MDT WED AUG 27 2014 COZ090-272300- YUMA COUNTY CO- 353 PM MDT WED AUG 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL YUMA COUNTY UNTIL 500 PM MDT... AT 353 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF WAUNETA. THIS STORM WAS NEARLY STATIONARY. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL YUMA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4044 10215 4031 10220 4031 10244 4044 10242 TIME...MOT...LOC 2153Z 176DEG 2KT 4040 10230 DR
Local storm report, Aug 27, 5:23 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLASH FLOOD 5 S PARK 39.05N 100.37W
08/27/2014 GOVE KS TRAINED SPOTTER
ONE FOOT OF WATER ACROSS COUNTY ROAD 58
&&
JJMSpecial weather statement, Aug 27, 5:36 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM CDT WED AUG 27 2014
KSZ004-015-016-029-272330-
NORTON KS-GOVE KS-GRAHAM KS-SHERIDAN KS-
536 PM CDT WED AUG 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM...NORTHEASTERN GOVE...
EASTERN SHERIDAN AND SOUTHERN NORTON COUNTIES UNTIL 630 PM CDT...
AT 535 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR EDMOND TO NEAR PARK...
AND MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTON...HILL CITY...ALMENA...GRAINFIELD...LENORA...MORLAND...
BOGUE...PARK...EDMOND...SAINT PETER...DENSMORE...PENOKEE...NEW
ALMELO...CALVERT...STUDLEY AND TASCO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3913 10015 3909 10015 3912 10055 3980 9998
3994 9963 3913 9961
TIME...MOT...LOC 2235Z 220DEG 23KT 3959 9986 3915 10027
DRLocal storm report, Aug 27, 6:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 4 E MONUMENT 39.11N 100.93W
08/27/2014 E0.75 INCH LOGAN KS CO-OP OBSERVER
&&
JJMLocal storm report, Aug 27, 6:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HEAVY RAIN 4 E MONUMENT 39.11N 100.93W
08/27/2014 M1.80 INCH LOGAN KS CO-OP OBSERVER
FELL IN 15 MINUTES.
&&
JJMSpecial weather statement, Aug 27, 6:37 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM CDT WED AUG 27 2014
KSZ003-004-014>016-280015-
DECATUR KS-NORTON KS-THOMAS KS-GRAHAM KS-SHERIDAN KS-
637 PM CDT WED AUG 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM...THOMAS...SOUTHEASTERN
RAWLINS...SHERIDAN...SOUTHERN DECATUR AND SOUTHERN NORTON COUNTIES
UNTIL 715 PM CDT...
AT 635 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MORLAND TO 8 MILES
NORTHWEST OF MONUMENT...AND MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 50 AND 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3914 10120 3956 10108 3957 10075 3963 10074
3986 9963 3914 9961
TIME...MOT...LOC 2335Z 187DEG 19KT 3932 10007 3916 10114
DRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:46 PM CDT | Special Weather Statement | GLD | Greeley | 44 min |
| Aug 26, 9:03 PM CDT | Flash Flood Warning | GLD | Greeley | 3 hr |
| Aug 26, 9:15 PM CDT | Special Weather Statement | GLD | Sherman | 45 min |
| Aug 26, 10:21 PM CDT | Special Weather Statement | GLD | Thomas | 24 min |
| Aug 26, 11:45 PM CDT | Special Weather Statement | GLD | Rawlins, Thomas | 45 min |
| Aug 27, 12:25 AM CDT | Special Weather Statement | GLD | Cheyenne, Decatur, Rawlins, Sheridan, Thomas | 35 min |
| Aug 27, 3:39 PM CDT | Areal Flood Warning | GLD | Rawlins | 6 hr |
| Aug 27, 4:13 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 25 min |
| Aug 27, 4:41 PM CDT | Special Weather Statement | GLD | Gove | 49 min |
| Aug 27, 5:26 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 3 hr |
| Aug 27, 5:36 PM CDT | Special Weather Statement | GLD | Graham, Norton | 54 min |
| Aug 27, 6:02 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 28 min |
| Aug 27, 6:24 PM CDT | Flash Flood Warning | GLD | Graham | 3 hr |
| Aug 27, 6:37 PM CDT | Special Weather Statement | GLD | Graham, Norton, Sheridan, Thomas | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.